Kentucky, 2018

Heavy Snow in Kentucky, March 24, 2018

March 24, 2018 · NWS RLX · 2 events in 1 county or zone

On the northern side of a low pressure system, a narrow band of strong forcing developed and dropped a significant area of snow across portions of eastern Kentucky on the 24th. Carter and Lawrence counties were right in the band, receiving 3 to 5 inches of snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the northern side of a low pressure system, a narrow band of strong forcing developed and dropped a significant area of snow across portions of eastern Kentucky on the 24th. Carter and Lawrence counties were right in the band, receiving 3 to 5 inches of snow. The highest snowfall accumulations were in Martha and Lowmansville, where 5 inches fell. Louisa and Olive Hill both reicieved 4.5 inches, with around 4 inches in Fallsburg, Webbville and Blaine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 24, 5:41 AM EST, 19 minutes earlier.

Area forecast discussion, Mar 24, 5:41 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
641 AM EDT Sat Mar 24 2018

.SYNOPSIS...
Another late winter storm today. High pressure to end the
weekend and start the next work week, with a warming trend. A
wavy front meanders across mid and late part of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 635 AM Saturday...

06Z NAM has finally shifted south with the northern gradient to
more in line with other models. The I64 corridor from HTS/CRW
remains highly questionable regarding how much precip makes it
into that corridor and the form it takes. Elsewhere, I don't see
much change in 06Z run of models. I'm still concerned for local
high water across SW VA this afternoon with QPF around 1.5
inches, aided by potential elevated convection.

As 420 AM Saturday...

This system today remains a headache trying to figure out precip
types. The general trend overnight was a delay in the arrival of
precip across portions of the area, and this further complicates
things. Having said that, we are still on track for snow across
SW VA and NE KY mid to late morning as good isentropic lift
advances into the region amid a tight H85 thermal gradient,
resulting in a good frontogenetic forced precip band. This is
already evident on regional radar mosaic across the mid Ohio
Valley. It may briefly start as rain before precip rates and
wetbulbing quickly allows for a changeover to wet snow. This
will slowly pivot into the Coal Fields and toward the I64
corridor early to late afternoon, but not before surface temps
climb, perhaps well into the 40s. This presents an issue as
precip rates may not be high enough to fully wetbulb down for
all snow in the valleys. Confidence is a bit higher on the
higher hilltops and across the southeastern mountains for this
to occur, where accumulations were maintained. There remains
considerable uncertainty across the HTS/CRW corridor. A sharp
northern gradient will exist that is expected to be in the
vicinity of the metro corridor. It is entirely possible most of
the precip remains just south of these areas for the event.
Further north, aside from a mid deck, it will be a relatively
nice day with temps well into the 40s to near 50.

A change to rain is expected this afternoon across SW VA where
low level WAA should push temps into the mid 30s and possibly NE
KY as well. Models are putting out quite a bit of QPF across
these areas, and the longer snow is maintained, the potential
for higher accumulations will exist. On the flip side, localized
flooding will have to be monitored should mainly rain fall in
the afternoon. This is especially true across SW VA where QPF
1.25 to 1.5" is pegged by the models.

Snow accumulations were primarily kept on the hilltops across
the Coal Fields where a few inches may be realized. Across NE
KY and SW VA, a general 1 to 2 inches with up to 3 across the
hilltops. The exception in this area being Carter County where
up to 5 inches may occur in a heavy wet thumping of snow across
the western portions of that county today. Finally, across the
southeast mountains, a general 3 to 5 inches with the bulk of
that accumulating on the hills and higher elevations. The
eastern slopes of eastern Raleigh/Fayette are expected to do a
little better, with up to 8 inches forecast. All of this
resulted in no changes to the current headlines at this time.

This system pulls east tonight, taking the bulk of the precip
with is. Some clearing across the north will allow temps to fall
well below freezing, while southern areas hang on to clouds and
thus milder air.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 255 AM Saturday...

Remains of Saturday's winter storm will pull out of the area on
Sunday with drier air moving into the region. A high pressure
system to the northeast will then be in control of the weather
for Sunday night into Monday.

A warm front will then lift northward Monday night and Tuesday,
providing chances for light rain showers.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 255 AM Saturday...

Moisture in advance of an approaching cold front will push into
the area on Wednesday, once again providing some showers. Models
then diverge a bit with some stalling the front west of the area
and other stalling the front over the forecast area. Regardless,
models then have waves moving along the front Thursday and
Thursday night. The position of the front will affect the
amount of precipitation that will occur. The front will finally
push through Thursday night or Friday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 635 AM Saturday...

Precipitation will gradually spread into southern
terminals...with timing around 18Z to reach BKW and toward 21Z
to reach HTS/CRW. There is considerably uncertainty regarding
how much and what form this precip will take across HTS/CRW
this afternoon and evening, which will probably affect the
degree of aviation restrictions. For now, I have played
primarily MVFR with a rain/snow mix. Expect mainly snow at BKW
with IFR or worse conditions, as vsby is expected to drop below
1 mile. Further north, no impacts are expected given the very
tight gradient to this system.

System pulls southeast this evening, taking the precip with it.
Gradual improvement across southern terminals, though BKW will
likely hold onto MVFR/IFR cigs through the night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Low on amount and form of precip at
CRW/HTS this afternoon.

ALTERNATE SCENARIOS: Snow may be more predominate if precip
rates are heavy at HTS/CRW, resulting in predominate IFR or
worse conditions this afternoon. On the flip side, precip may
not quite make it north into those terminals.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 12Z SUNDAY...
No widespread IFR conditions foreseen.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 2 AM EDT Sunday for WVZ005.
     Winter Weather Advisory until 8 AM EDT Sunday for WVZ033-034-
     515-517-520.
     Winter Storm Warning until 8 AM EDT Sunday for WVZ516-518.
OH...None.
KY...Winter Weather Advisory until 2 AM EDT Sunday for KYZ101-103-
     105.
     Winter Storm Warning until 2 AM EDT Sunday for KYZ102.
VA...Winter Weather Advisory until 8 AM EDT Sunday for VAZ004.

&&

SYNOPSIS...RPY/26
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...30
Hazardous weather outlook, Mar 24, 3:01 AM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
401 AM EDT Sat Mar 24 2018

OHZ066-067-075-076-083>087-VAZ003-WVZ006>011-013>020-024>032-039-040-
519-521>526-250815-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Dickenson-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
401 AM EDT Sat Mar 24 2018

This Hazardous Weather Outlook is for southeast Ohio, portions of
southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ516-518-250815-
Southeast Raleigh-Southeast Fayette-
401 AM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for portions of southeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ004-WVZ033-034-515-517-520-250815-
Buchanan-McDowell-Wyoming-Northwest Raleigh-Northwest Fayette-
Southeast Nicholas-
401 AM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for portions of southwest
Virginia, and portions of southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101-103-105-WVZ005-250815-
Greenup-Boyd-Lawrence KY-Wayne-
401 AM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ102-250815-
Carter-
401 AM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Carter

When
March 24, 6:00 AM EST to 9:00 PM EST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Heavy Snow, Carter

When
March 24, 6:00 AM EST to 9:00 PM EST
Where
Carter forecast zone
Reported by
Broadcast Media
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737003, 737004.